Lightning, Fremont
- When
- June 13, 4:30 PM MST
- Where
- Fremont County, 7.94 mi NNE of Riverton
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 43.131, -108.305
A thunderstorm sparked a fire at a home north of Riverton. There were no injuries but the home was declared a total loss.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm sparked a fire at a home north of Riverton. There were no injuries but the home was declared a total loss.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 13, 2:46 PM MST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 346 PM MDT MON JUN 13 2011 .SHORT TERM...TONIGHT THROUGH THURSDAY MODERATE INSTABILITY HAS DEVELOPED ACROSS THE AREA THIS AFTERNOON ALLOWING FOR THUNDERSTORMS TO FORM ACROSS PORTIONS OF WESTERN AND CENTRAL WYOMING. UPWARD FORCING IN THE AREA DUE TO A PASSING SHORTWAVE TROUGH WILL KEEP SHOWERS AND ISOLATED THUNDERSTORMS AROUND THROUGH THE EVENING HOURS. A WEAK COLD FRONT WILL MOVE INTO NORTHERN WYOMING DURING THE EARLY MORNING HOURS. THIS FRONT SHOULD STALL OUT OVER CENTRAL WYOMING AROUND MIDDAY TUESDAY. ALTHOUGH INSTABILITY WILL BE WEAK IN THE COOLER ENVIRONMENT BEHIND THE FRONT...RESIDUAL MOISTURE WILL COUPLE WITH THE FRONT TO PROVIDE FOCUS FOR AFTERNOON SHOWERS AND A FEW THUNDERSTORMS. BUILDING HIGH PRESSURE TO THE SOUTH AND WEST WILL INCREASE THE PRESSURE GRADIENT SOUTH OF THE STALLED FRONT TO CREATE WINDY CONDITIONS ACROSS MUCH OF SOUTHERN AND WESTERN WYOMING...PARTICULARLY ACROSS EASTERN SWEETWATER COUNTY. THE FRONT WILL LOSE OUT THE THE BUILDING RIDGE OVERNIGHT AS THE COOL AIR RETREATS NORTHWARD. WEDNESDAY WILL BE DRIER AND WARMER AS H7 TEMPS OF 8 TO 10C ADVECT IN FROM THE SOUTH. HIGHS IN THE CENTRAL BASINS WILL APPROACH 80 DEGREES WHILE MOUNTAIN TEMPS REMAIN PRIMARILY IN THE 50S TO LOW 60S. A FEW SHOWERS ARE POSSIBLE OVER YELLOWSTONE NATIONAL PARK LATE THURSDAY AHEAD OF THE NEXT APPROACHING STORM SYSTEM. TEMPERATURE FORECAST FOR THURSDAY IS MORE DIFFICULT AS THERE IS SOME DISAGREEMENT AMONG THE MODELS ON THE TIMING AND DEVELOPMENT OF SHORTWAVE VORTICES ROTATING ABOUT THE MAIN UPPER LOW. NAM AND ECMWF HAVE BEEN COMING MORE IN LINE WITH THE GFS/GEM SOLUTIONS OVER SUBSEQUENT RUNS TODAY SO HAVE SIDED WITH THE GFS TIMING. THIS BRINGS IN THE FIRST SHORTWAVE A BIT SLOWER AND ALLOWS FOR WARMER TEMPERATURES TO REMAIN THROUGH THURSDAY WITH THE EXCEPTION OF THE BIG HORN BASIN AND NORTHEAST WYOMING WHERE TEMPERATURES WILL BE A BIT COOLER THAN ON WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED BY LATE THURSDAY AS THIS NEXT SYSTEM REACHES THE AREA. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY ACTIVE MEDIUM RANGE PERIOD AS LONGWAVE TROUGH SETS UP OVER THE WEST. A SERIES OF SHORTWAVES ROTATE THROUGH THE OVERALL TROUGH WITH THE FINAL ONE LATE IN THE WEEKEND AND INTO MONDAY LOOKING THE MOST SIGNIFICANT AND COLDEST. THE NORTHWEST WILL BE THE COLDEST AND MOST UNSETTLED WITH PERIODS OF SHOWERS AND THUNDERSTORMS AND MOUNTAIN SNOWFALL. SIGNIFICANT SNOWFALL IS POSSIBLE SUNDAY INTO MONDAY ABOVE 8000 TO 9000 FEET DEPENDING ON THE EXACT TRACK AND STRENGTH OF THIS LATE WEEKEND SYSTEM. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALMOST ANY DAY IN THIS PATTERN. THURSDAY AND FRIDAY LOOK SIMILAR TO SUNDAY WITH A JET STREAK ROTATING ACROSS THE AREA PROVIDING RIGHT ENTRANCE REGION SUPPORT. THE LARGER SCALE WEEKEND SYSTEM WILL PROVIDE THE POTENTIAL FOR MORE SIGNIFICANT DYNAMICS AND CURVED JET STREAK DYNAMICS ALONG WITH A SHARP COLD FRONT. DEFINITELY AN ACTIVE PERIOD WITH TEMPERATURES BELOW NORMAL THROUGH THE PERIOD. ONLY THE SOUTHEASTERN ZONES MAY HAVE A COUPLE NEAR NORMAL DAYS THURSDAY AND SATURDAY PER THE GFS. THE ECMWF IS INDICATING BELOW NORMAL THROUGH THE PERIOD. ALL MODELS INDICATE BELOW TO MUCH BELOW NORMAL IN THE NORTHWEST THROUGH THE PERIOD. && .AVIATION... A STORM SYSTEM IS MOVING THROUGH THE AREA TONIGHT...CONTINUING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE STATE WHICH STARTED AROUND 18Z MONDAY. VFR CONDITIONS WILL PREVAIL...WITH MVFR POSSIBLE AT ALL LOCATIONS...AND LOCALIZED IFR CONDITIONS UNDER AND AROUND STORMS. WIND GUSTS AROUND 40 KNOTS WITH HALF INCH HAIL ARE POSSIBLE ALONG WITH BRIEF RAIN. SCATTERED MOUNTAIN OBSCURATIONS ARE EXPECTED TO CONTINUE OVERNIGHT AS WELL. THE CONVECTIVE ACTIVITY WILL DIMINISH AROUND SUNSET WEST OF THE DIVIDE WITH LINGERING SHOWERS...AND CONTINUE UNTIL 06Z EAST OF THE DIVIDE. ANOTHER STORM SYSTEM WILL MOVE THROUGH MONTANA TUESDAY MORNING...BRINGING A WIND SHIFT FROM THE NORTH TO NORTHERN WYOMING FROM 06Z TO 12Z TUESDAY...WITH CONTINUED SHOWERS AND ISOLATED THUNDERSTORMS FROM KCOD TO KCPR IN THE MORNING HOURS. CLEARING WITH VFR CONDITIONS EXPECTED FROM TUESDAY EVENING THROUGH WEDNESDAY. && .HYDROLOGY... ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON AND EVENING WITH GREATER COVERAGE IN FAR WESTERN WYOMING. WIDES READ SIGNIFICANT PRECIPITATION IS NOT EXPECTED HOWEVER STRONGER STORMS COULD BRING UP TO A HALF INCH OF NEW PRECIPITATION TO LOCALIZED AREAS. SIGNIFICANT SNOWMELT IS NOT ANTICIPATED OVER THE NEXT FEW DAYS AS TEMPERATURES REMAIN COOL IN THE HIGH COUNTRY...PARTICULARLY WEST OF THE CONTINENTAL DIVIDE WITH HIGH TEMPERATURES IN THE LOW TO MID 50S ABOVE 9000 FT. && .RIW WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH TUESDAY MORNING WYZ020. && SHORT TERM...BERC LONG TERM...SKRBAC AVIATION...MCDONALD HYDROLOGY...BERC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 230 PM MDT MON JUN 13 2011 WYZ001>020-022>030-141101- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 230 PM MDT MON JUN 13 2011 ...FLOOD WATCH CONTINUES FOR THE NORTH PLATTE RIVER THROUGH NATRONA COUNTY... ... FLOOD WARNING FOR THE SALT RIVER AND ITS TRIBUTARIES THROUGH EARLY THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT CREEKS AND RIVERS WILL REMAIN HIGH AND SWIFT OVER MUCH OF THE AREA. THIS ESPECIALLY WILL OCCUR WEST OF THE CONTINENTAL DIVIDE. PLEASE SEE THE LATEST HYDROLOGICAL PRODUCTS FOR THE MOST CURRENT RIVER AND STREAM INFORMATION. OTHERWISE...WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING. THE STORMS COULD CONTAIN FREQUENT LIGHTNING... STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER SIGNIFICANT WEATHER SYSTEM MAY APPROACH THE WEST THURSDAY THROUGH SUNDAY PROVIDING FOR AN INCREASED THREAT OF STRONG THUNDERSTORMS ACROSS MUCH OF WESTERN AND NORTH CENTRAL WYOMING. THE HIGHER ELEVATIONS OF NORTHWEST WYOMING MAY ALSO SEE ACCUMULATING SNOW LATE IN THE WEEKEND. CREEKS AND RIVERS WILL CONTINUE TO RUN HIGH AND SWIFT AS RECORD MOUNTAIN SNOWPACK CONTINUES TO MELT. SOME LOCATIONS WILL EXPERIENCE MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER OR RIVER FLOODING. TEAM RIVERTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
334 PM MDT MON JUN 13 2011
WYZ009-011-020-132215-
BIGHORN MOUNTAINS SOUTHEAST WY-NATRONA COUNTY LOWER ELEVATIONS
WY-SOUTHEAST JOHNSON COUNTY WY-
334 PM MDT MON JUN 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN NATRONA COUNTIES UNTIL 415 PM MDT...
AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
GROUP OF THUNDERSTORMS BETWEEN CASPER AND KAYCEE...MOVING NORTHEAST
AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 211 AND
249.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4348 10607 4333 10606 4311 10607 4333 10706
4379 10647 4366 10600 4349 10601
TIME...MOT...LOC 2133Z 239DEG 27KT 4341 10656
MCDONALDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 338 PM MDT MON JUN 13 2011 WYZ015-017-018-132215- LANDER FOOTHILLS WY-WIND RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY- 338 PM MDT MON JUN 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 415 PM MDT... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A GROUP OF THUNDERSTORMS NEAR LANDER...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... HUDSON AROUND 345 PM MDT. ARAPAHOE AROUND 400 PM MDT. ST. STEPHENS AROUND 410 PM MDT. RIVERTON AROUND 415 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4320 10852 4289 10809 4268 10867 4294 10887 TIME...MOT...LOC 2137Z 229DEG 20KT 4287 10861 MCDONALD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
413 PM MDT MON JUN 13 2011
WYZ011-132300-
SOUTHEAST JOHNSON COUNTY WY-
413 PM MDT MON JUN 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
500 PM MDT...
AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF SUSSEX...OR 18 MILES EAST OF
KAYCEE...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
SUSSEX AROUND 420 PM MDT.
FORT RENO HISTORICAL SITE AROUND 435 PM MDT.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES ...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY. MOTORISTS ON HIGHWAY 192 SHOULD PREPARE FOR THESE STORMS.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4352 10602 4350 10625 4350 10667 4398 10636
4396 10601
TIME...MOT...LOC 2213Z 213DEG 25KT 4365 10628
JONESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 417 PM MDT MON JUN 13 2011 WYZ007-017-132300- OWL CREEK AND BRIDGER MOUNTAINS WY-WIND RIVER BASIN WY- 417 PM MDT MON JUN 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 500 PM MDT... AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RIVERTON MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. ANOTHER AREA OF WIND PRODUCING GUSTS UP TO 50 MPH WILL FOLLOW IN THE WAKE OF THIS STORM. ANOTHER STORM WILL ROAR NORTHEAST AT 30 MPH AND AFFECT PAVILLION AND MISSOURI VALLEY. THIS STORM WILL BE NEAR... HIDDEN VALLEY AROUND 430 PM MDT. SHOSHONI AROUND 440 PM MDT. BOYSEN RESERVOIR AROUND 455 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BRIEF HEAVY RAIN IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4344 10849 4345 10761 4289 10815 4321 10882 TIME...MOT...LOC 2215Z 220DEG 27KT 4309 10830 JONES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
435 PM MDT MON JUN 13 2011
WYZ004-008-009-132315-
BIGHORN MOUNTAINS SOUTHEAST WY-BIGHORN MOUNTAINS WEST WY-NORTH BIG
HORN BASIN WY-
435 PM MDT MON JUN 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR BIG HORN AND EXTREME NORTHWESTERN
JOHNSON COUNTIES IN NORTH CENTRAL WYOMING...AND NORTHEASTERN PARK
COUNTY IN NORTHWEST WYOMING UNTIL 515 PM MDT...
AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HWY 310/789 MILE MARKER 220...OR 14 MILES
NORTHWEST OF GREYBULL...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
MEDICINE WHEEL AROUND 505 PM MDT.
U.S. HWY 14A MILE MARKER 80 AROUND 510 PM MDT.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS IS ALSO LIKELY.
DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4498 10787 4480 10781 4477 10774 4472 10773
4469 10767 4471 10760 4466 10752 4464 10752
4465 10750 4462 10747 4460 10738 4455 10734
4429 10802 4500 10877 4501 10792
TIME...MOT...LOC 2234Z 238DEG 27KT 4468 10816
BERCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
458 PM MDT MON JUN 13 2011
WYZ005>008-017-020-132345-
BIGHORN MOUNTAINS WEST WY-NATRONA COUNTY LOWER ELEVATIONS WY-OWL
CREEK AND BRIDGER MOUNTAINS WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST
BIG HORN BASIN WY-WIND RIVER BASIN WY-
458 PM MDT MON JUN 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHAKIE...SOUTHEASTERN
HOT SPRINGS...NORTHWESTERN NATRONA AND EASTERN FREMONT COUNTIES UNTIL
545 PM MDT...
AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR U.S. HWY 20/26 MILE MARKER 90...OR 11 MILES
EAST OF SHOSHONI...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN UP TO ONE-QUARTER INCH AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
MONETA AROUND 505 PM MDT.
LYSITE AROUND 515 PM MDT.
LOST CABIN AROUND 525 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4371 10787 4371 10730 4334 10732 4303 10766
4330 10823
TIME...MOT...LOC 2256Z 233DEG 23KT 4319 10787
JONESThe Riverton/Lander radar (KRIW), 16 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314349.